Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 358, NWS Jackson, MS

May 14, 2003Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 14, 2003, 11:57 PM CDT for Jones County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 11:57 PM CDT (04:57 UTC)
Expired
May 15, 2003, 12:45 AM CDT
In force
48 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 150457
SVRJAN
MSC067-150545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1158 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1245 AM CDT

* AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LAUREL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SANDERSVILLE AT 1210 AM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3178 8928 3160 8924 3167 8853 3183 8858

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:55 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 14, 10:55 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1055 PM CDT WED MAY 14 2003

THUNDERSTORM WATCH HAS EXPIRED FOR CENTRAL MISSISSIPPI AND HAS BEEN
REISSUED FOR NORTHEAST LOUISIANA UNTIL 5 AM. SO HAVE REWORDED ZONES TO
COMPLY. THE REST OF FORECAST APPEARS TO BE ON TRACK.

.JAN...
AR...FLOOD WATCH ARZ074-075...THROUGH 10 AM.
LA...FLOOD WATCH LAZ007>009-015-016-023-025 THROUGH 10 AM.
MS...FLOOD WATCH MSZ034>037-040>059-062>066 THROUGH 10 AM.

17
Hazardous weather outlook, May 14, 7:37 PM CDT, 4 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
737 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
EARLY MORNING THURSDAY AS A COMPLEX OF THUNDERSTORMS MOVE EAST
SOUTHEAST ALONG A RETREATING WARM FRONT. ISOLATED SEVERE
THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF A LINE FROM LAKE
VILLAGE ARKANSAS TO KOSCIUSKO MISSISSIPPI...WITH A SLIGHTLY
HIGHER PROBABILITY BETWEEN I-20 AND HIGHWAY 84. THE MAIN CONCERN
WITH THESE STORMS WILL BE DAMAGING WIND TO 60 MPH AND LARGE HAIL
TO THE SIZE OF QUARTERS. ALL THUNDERSTORM ACTIVITY IS EXPECTED TO
BE EAST OF THE REGION BY SUNRISE.

THE WARM FRONT IS EXPECT TO LIFT NORTH OF THE AREA ON THURSDAY
WITH ONLY SCATTERED THUNDERSTORMS POSSIBLE. NO SEVERE STORMS ARE
EXPECTED AS AN UPPER RIDGE WILL BEGIN BUILDING IN...SUPPRESSING
ANY SEVERE STORMS.

...FLOODING...
FLOODING WILL BE POSSIBLE TONIGHT...MAINLY NORTH OF I-20...AS A
LARGE THUNDERSTORM COMPLEX MOVES OVER THE REGION. INDIVIDUAL
STORMS MAY  REPEATEDLY TRACK OVER THE SAME AREAS...RESULTING IN
LOCALIZED FLOODING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES
WILL BE LIKELY IN THESE AREAS...HOWEVER ISOLATED AMOUNTS OF 3 TO
5 INCHES MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
SEVERE THUNDERSTORMS WILL ONCE AGAIN ENTER THE PICTURE FRIDAY
AFTERNOON AND LAST THROUGH SATURDAY...AS POTENT UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION. THE MAIN SEVERE WEATHER
RISKS WILL CONTINUE TO BE HAIL GREATER THAN THREE QUARTERS OF AN
INCH...AND WIND GUSTS HIGHER THAN 60 MILES AN HOUR. STAY INFORMED
TO UPDATED FORECASTS AND STATEMENTS REGARDING THIS DEVELOPING
WEATHER SYSTEM.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SUNDAY
MORNING...MAINLY OVER THE SOUTHEAST AREAS...AS A COLD FRONT
PUSHES THROUGH.

THE FRONT IS EXPECTED TO BE EAST OF THE REGION BY SUNDAY
AFTERNOON...RESULTING IN A LOW RISK FOR HAZARDOUS WEATHER THROUGH
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 14, 10:06 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1006 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM                              LA   FLOODING
05/14/03   FRANKLIN                       SEVERAL SECONDARY ROADS
                                          FLOODED IN THE NORTHERN
                                          PARTS OF THE PARISH.
                                          REPORTED BY FRANKLIN
                                          PARISH SHERIFFS OFFICE.

0950 PM    COLUMBIA                  MS   WIND DAMAGE
05/14/03   MARION                         A FEW TREES DOWN ON
                                          RICHLAND CREEK ROAD.
                                          REPORTED BY MARION COUNTY
                                          SHERIFFS OFFICE.
Local storm report, May 14, 10:08 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1008 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    MORGANTOWN                MS   1.75 INCH HAIL
05/14/03   MARION                         REPORTED BY MARION COUNTY
                                          SHERIFFS OFFICE.
Local storm report, May 14, 10:29 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1029 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    BROOKHAVEN                MS   WIND DAMAGE
05/14/03   LINCOLN                        A FEW TREES DOWN.
                                          REPORTED BY BROOKHAVEN
                                          MHP.
Local storm report, May 14, 10:29 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
1029 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    BROOKHAVEN                MS   WIND DAMAGE
05/14/03   LINCOLN                        A FEW TREES DOWN.
                                          REPORTED BY
                                          BROOKHAVEN/LINCOLN
                                          CD OFFICE.
Local storm report, May 14, 10:32 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1032 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM                              MS   NUMEROUS TREES DOWN ON
05/14/03   MARION                         COUNTY ROADS. REPORTED BY
                                          SHERIFFS OFFICE.
Local storm report, May 14, 11:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1120 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    2 SW UTICA                MS   0.25 INCH HAIL
05/14/03   HINDS                          REPORTED BY HINDS COUNTY
                                          EOC.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:08 PM CDTSevere Thunderstorm WarningJANJefferson47 min
May 14, 7:19 PM CDTSevere Thunderstorm WarningJANJefferson21 min
May 14, 7:30 PM CDTSevere Thunderstorm WarningJANClaiborne30 min
May 14, 8:10 PM CDTSevere Thunderstorm WarningJANLincoln30 min
May 14, 9:15 PM CDTSevere Thunderstorm WarningJANMarion45 min
May 14, 9:48 PM CDTFlash Flood WarningJANWarren2 hr
May 14, 10:00 PM CDTSevere Thunderstorm WarningJANMarion45 min
May 14, 10:07 PM CDTTornado WarningJANMarion43 min
May 14, 11:12 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds58 min
May 14, 11:37 PM CDTTornado WarningJANCopiah43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.